Wyoming, 2019

Hail and Damaging Winds in Wyoming, July 9, 2019

July 9, 2019 · NWS UNR · 3 events in 1 county or zone

A severe thunderstorm developed southwest of Gillette and tracked east across central Campbell County. The storm produced hail and wind gusts over 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed southwest of Gillette and tracked east across central Campbell County. The storm produced hail and wind gusts over 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 9, 12:23 PM MST, 13 minutes earlier.

Area forecast discussion, Jul 9, 12:23 PM MST, 13 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
123 PM MDT Tue Jul 9 2019

.DISCUSSION...(This Evening Through Tuesday)
Issued at 105 PM MDT Tue Jul 9 2019

Water vapor shows upper low center near the WY/MT border, with
surface analysis placing associated low over ND. Convection is
initiating early this afternoon across northeast WY.

Nose of 100+kt speed max rounding the base of the upper low is
aiding convective development early this afternoon across
northeast WY, and this activity will slowly translate eastward
across the area this afternoon and early evening. MLCAPE is rather
modest, only up to around 1000J/KG, but effective bulk shear will
increase to 50-60kts in the next few hours as upper speed max
moves in. Best focus for supercells will generally be from
northeast WY into southwest SD. Main threats will be large hail
and damaging winds. Threat for severe storms will wain quickly
with loss of heating this evening.

Showers will linger across northwest SD this evening as main
upper low moves through, with upper ridge then building in for
Wed and Thu. Much warmer conditions expected with little to no
precip expected. Rather flat upper ridge will dominate through the
weekend into early next week, with the main storm track remaining
to our north. The result will be mainly above average temps with a
few storms from time to time.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Wednesday)
Issued At 1137 AM MDT Tue Jul 9 2019

Scattered showers and thunderstorms are expected to redevelop
across much of the area this afternoon and evening, a few storms
possibly strong to severe with strong wind gusts. Brief MVFR
conditions are possible near any storms. Gusty northwest winds
will develop by early afternoon across northwest into parts of
west central SD behind a passing cold front. Some gusts of 25 to
35 kts are expected in these areas.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Johnson
AVIATION...13
Hazardous weather outlook, Jul 9, 4:22 AM MST, 8 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
522 AM MDT Tue Jul 9 2019

SDZ024>032-041>044-046-047-049-072>074-WYZ054>058-101300-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-
522 AM MDT Tue Jul 9 2019 /622 AM CDT Tue Jul 9 2019/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...the Black Hills of South Dakota...northeast Wyoming...
and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk for severe thunderstorms across the area
this afternoon and early evening. Large hail and strong wind
gusts will be the primary threats from any severe storms. Brief
heavy rainfall is also possible with any stronger storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for thunderstorms from Friday through the
weekend. At this time, there looks to be at least some potential
for strong to severe storms on any of those days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-WYZ071-101300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northeastern Crook-
522 AM MDT Tue Jul 9 2019

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and northeast Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk for severe thunderstorms across the area
this afternoon and early evening. Hail and strong wind gusts will
be the primary threats from any strong to severe storms. Brief
heavy rainfall is also possible with any stronger storms.

Northwest winds will increase this morning behind a passing cold
front. Some gusts of 40 to 45 mph are expected across the area
from midday through the early evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for thunderstorms from Friday through the
weekend. At this time, there looks to be at least some potential
for strong to severe storms on any of those days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The radar

The Rapid City radar (KUDX), 228 km away, was scanning. The volume nearest the first event began at 19:36 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Campbell

When
July 9, 12:36 PM MST
Where
Campbell County, 13.01 mi SW of Gillette
Measured
0.88 in hail
Reported by
Public
Coordinates
44.160, -105.690

Thunderstorm Wind, Campbell

When
July 9, 12:36 PM MST
Where
Campbell County, 13.01 mi SW of Gillette
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.160, -105.690

Tree limbs were downed by the wind.

Thunderstorm Wind, Campbell

When
July 9, 12:37 PM MST
Where
Campbell County, 12 mi SW of Gillette
Measured
66 kt (76 mph) measured gust
Reported by
Public
Coordinates
44.167, -105.671

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837632, 837633, 837635.